Lightning, Daggett
- When
- May 17, 4:00 PM MST
- Where
- Daggett County, 8 mi SW of Dutch John
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.887, -109.508 (the zone’s center; the record gives no point)
Lightning struck the Ross Springs Water Treatment Plant and destroyed the pressure transducer.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Lightning struck the Ross Springs Water Treatment Plant and destroyed the pressure transducer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 17, 1:50 PM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 250 PM MDT TUE MAY 17 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... STRONG NEGATIVE TILT TROUGH HAS PAST WRN COLORADO WITH CLEARING TREND UNDERWAY. ISOLATED SHOWERS OVER THE HIGHER NORTHERN TERRAIN HAVE FORMED BENEATH STRENGTHENING SUBSIDENCE INVERSION...BUT THESE WILL END EARLY IN THE EVENING. COOLER NIGHT EXPECTED WITH LESS CLOUD COVER AND WIND OVERNIGHT. ON WEDNESDAY...SAY GOODBYE TO SPRING AND ITS UNSETTLED WEATHER PATTERN AND WELCOME SUMMER. SUBTROPICAL HIGH PRESSURE SYSTEM BEGINS TO STRENGTHEN OVER THE DESERT SOUTHWEST...NOSING ITS WAY OVER COLORADO. SOME MID TO HIGH CLOUD BRUSHES NORTHEAST UTAH AND NRN 1/3 OF WRN COLORADO...THANKS TO EMBEDDED WEAK WAVES MOVING ACROSS THE NRN ROCKIES. THESE CLOUDS MAY BE SUFFICIENT FOR PARTLY CLOUDY CONDITIONS...BUT THE SRN ZONES WILL BE MOSTLY SUNNY EXCEPT FOR SOME FAIR WEATHER CLOUDS OVER THE HIGHER TERRAIN. CORE OF SUBTROPICAL HIGH PRESSURE SYSTEM WILL BE POSITIONED OVER ARIZONA AND NEW MEXICO WITH THE RIDGE AXIS THROUGH COLORADO. THIS WILL RESULT IN ADDITIONAL WARMING AND THE HIGHEST TEMPERATURES SO FAR THIS YEAR. AFTER 10 DEGREES TEMPERATURE CLIMB ON WEDNESDAY... TACK ON ANOTHER 10 DEGREES FOR THURSDAY. SNOWMELT WILL INCREASE AND MANY RIVERS AND STREAMS WILL BE APPROACHING BANKFULL. .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...SUMMER-LIKE WARMTH HEADED FOR MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH THIS EXTENDED PERIOD. H7 TEMPS CLIMB TO BETWEEN +14 AND +18C ACROSS THE REGION AS A STRONG RIDGE OF HIGH PRESSURE BUILDS INTO THE INTERMOUNTAIN WEST. THIS WILL BRING AFTERNOON TEMPS APPROACHING TRIPLE DIGITS IN THE DESERT REGIONS OF SE UTAH...WITH 90S COMMON IN MOST OF THE LOWER VALLEYS. MAJOR SNOWMELT THIS WEEKEND WILL RESULT IN SEVERAL CREEKS...STREAMS AND SMALL RIVERS SPILLING OUT OF THEIR BANKS...ESPECIALLY IN THE VICINITY OF THE GRAND MESA AND THE SOUTH SLOPES OF THE SAN JUANS. THE RIDGE FLATTENS SLIGHTLY LATE SATURDAY AND SUNDAY AS A SHRTWV WORKS ACROSS THE NORTHERN ROCKIES. NO MAJOR COOLING ANTICIPATED WITH TEMPS ONLY DROPPING A FEW DEGREES ON SUNDAY. THE RIDGE REBOUNDS ON MONDAY WITH CONTINUED DRY AND VERY WARM CONDS TO START OFF THE NEW WEEK. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/JDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE MAY 17 2005 COZ001>005-007>010-013-181145- CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN- DEBEQUE TO SILT CORRIDOR-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS- UPPER YAMPA RIVER BASIN- 545 AM MDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... STRONG GUSTS OF WIND WILL OCCUR THIS MORNING AS A COLD FRONT MOVES ACROSS THE AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON...PRODUCING GUSTY WINDS AND CLOUD TO GROUND LIGHTING. WATER LEVELS IN MANY RIVERS AND STREAMS WILL REMAIN AT HIGH LEVELS IN RESPONSE TO SNOWMELT AND PRECIPITATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A STRONG WARMING TREND AND ABOVE NORMAL TEMPERATURES WILL INCREASE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH MONDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE CONTINENTAL DIVIDE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS. COZ006-011-012-014-017>023-UTZ022>025-027>029-181145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-EASTERN UINTA BASIN- EASTERN UINTA MOUNTAINS-FOUR CORNERS/UPPER DOLORES RIVER- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN- SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... LOCALLY STRONG WINDS WILL OCCUR THIS MORNING AS A COLD FRONT MOVES ACROSS THE AREA. WATER LEVELS IN MANY RIVERS AND STREAMS WILL REMAIN AT HIGH LEVELS IN RESPONSE TO RECENT SNOWMELT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A STRONG WARMING TREND AND ABOVE NORMAL TEMPERATURES WILL INCREASE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS. LINDQUIST
The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451797.